What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 5, 3:07 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 5, 3:07 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
307 PM EST Sat Mar 5 2022
.Short Term...(This evening through Sunday night)
Issued at 306 PM EST Sat Mar 5 2022
Initial concern is ongoing fire weather conditions driven by wind
and low RH (as low as around 20 percent in some areas). Fine fuels
have seen a sufficient period of dry weather to become receptive to
fire spread. Conditions should improve this evening as RHs rise
again.
Deep mixing and momentum transfer has resulted in gusts over 40 mph
this afternoon. Sustain winds will potentially strengthening further
this evening and tonight as strong compact shortwave trough/surface
low and resultant pressure falls cross the Great Lakes. This leads
to a bit of a dilemma with regards to the Wind Advisory, and
stronger gusts are likely where deeper mixing is occurring across
the eastern two thirds of the area this afternoon, but stronger
gradient winds will likely be after sunset across the northwest
third.
Furthermore, there are two other mechanisms of concern tonight
across the northwest. 1) generally weak convection (probably mostly
absent of lightning) which may locally enhance gusts, and 2) post-
frontal steeper low-level lapse rates which may enhance momentum
transfer for at least a short period late tonight.
We have the advisory covering the evening/overnight wind across
roughly the northwest third of the area, which is spatiotemporally
where the peak winds are likely. However, the overall message this
afternoon through tonight is that strong wind impacts to at least
some degree are possible area wide.
The potential for severe convection is limited by a few factors. 1)
limited instability, 2) poor low-level lapse rates, 3) likelihood
that convection will be rooted just above the surface. Current
thinking is convection should increase in coverage across Illinois
within weakly confluent warm conveyer belt where IVT/precipitable
water is maximized. Model soundings suggest a fairly deep saturated
low-levels and poor low-level lapse rates with convection likely
rooted around or just about 850-mb. This will preclude the
interaction of greater buoyancy within the near-surface layer that's
highly sheared, fortunately. Nearly all of the CAPE is confined
above residual EML within a thin layer yielding just a couple
hundred Joules, which may be supportive of lightning. Given very
strong winds aloft, some momentum transfer may occur, especially if
drier mid levels can interact with modest convection, although the
overall thermodynamic profile is not particularly conducive for
enhanced gusts. However, if a strong/severe threat with the
convection materialized this evening it would be from this process,
and would be limited to wind. This threat would be quite limited
limited spatially, if it occurs at all.
Models/CAMs suggest another forced line of shallow convection with
frontal forcing, necessitating lingering low probabilities into the
morning. By afternoon, most of the precipitation should be south of
us near a slowing front close to the Ohio River. Given the track of
the shortwave trough, post-frontal advection should be close to
neutral and temperatures will once again be above normal, albeit not
as warm as today's record warmth given less warm advection and
mixing won't be as deep.
Mixing will, however, but sufficient for momentum transfer of the
western extent of low-level jet. Although speeds are comparatively
less than the core of the low-level jet, gusts in the morning/midday
time frame of 25-35 knots are still possible, particularly across
northeastern portions of the area. Winds speeds should gradually
decrease through the day.
Attention then shifts westward with deeper trough approaching, and
warm advection/isentropic ascent increasing atop residual front to
our south. High confidence rain event tomorrow night with a general
trend of QPF maxima within the HREF shifting northward to near/north
of the I-70 corridor. This is displaced slightly from the most
depressed 6-hr flash flood guidance values and positive 14-day
precipitation anomalies, slightly limiting flood potential. However,
at the very least, main stem rivers will see a rise from these
amounts which will may locally approach 2.00 inches by Monday
morning. Will consider a Flood Watch once confidence in spatial
details and magnitude increase some.
We'll need to watch trends for modest intensity convection forced
along the front late Sunday night and Monday morning, given a more
northward penetration of the warm sector. This convection could
interact with a highly sheared environment, but as of now,
instability looks too marginal for our area for concern. Further
south, closer to the Ohio River and into Kentucky there may be some
low-end severe storm potential, however.
&&
.Long Term...(Monday through Saturday)
Issued at 306 PM EST Sat Mar 5 2022
The long term period will start out with rain and some thunderstorms
slowly exiting the area as the surface low impacting central Indiana
this weekend weakens as it pushes off to the NE. Expect breezy
conditions, with gusts of around 25 mph, to continue for the day
Monday as an associated upper level jet passes overhead. Behind the
low, an expansive surface high will promote dry and quiet weather
for much of the mid week. The synoptic pattern will place the region
under generally SW upper flow which will help to lead to
temperatures near to slightly above normal for most of the week.
Towards the end of the week, the large trough sitting over the
western half of the CONUS will finally advance eastward. This will
bring another system to the area with an associated cold front that
is expected to form a line of precipitation. At this time, it looks
like the precip will start out as rain which could turn to snow
before ending early in the weekend as temperatures drop behind the
front.
&&
.Aviation...(18Z TAF Issuance)
Issued at 110 PM EST Sat Mar 5 2022
IMPACTS:
-- VFR conditions until at least 02z.
-- Gusty winds this afternoon continuing through the night.
-- Low level wind shear tonight.
-- Rain showers this evening, with isolate thunderstorms possible.
DISCUSSION:
Strong mid-latitude system will pass by to our north tonight,
increasing pressure gradient resulting in strong winds. Gusts
today will exceed 30 knots at most locations due to mixing and
momentum transfer, and sustain speeds will not lessen tonight.
Wind speeds may peak after dark, in fact.
Given the magnitude of the low level jet, surface to ~2,000 ft wind
differences may be enough to meet non-convective low-level wind
shear thresholds mid-evening through much of the night, before
the low-level jet veers and weakens toward morning.
Rain showers will increase in Illinois and move into the area by
early-mid evening. Convection may be intense enough for a few
lightning strikes, though the probability for thunderstorms
impacting the TAF sites is low. It is greatest at KLAF. Around this
time a period of MVFR stratus may develop, with some uncertainty on
ending time. We will refine timing of potential MVFR ceilings
through tomorrow morning with later TAF issuances.
Winds will gradually decrease tomorrow as the aforementioned system
moves northeast away from the area.
&&
.Fire Weather...
There are a few factors that raise concern for increased potential
for fire spread today. Dry, windy, and warm ambient conditions will
exist. RH values could fall just below 30 percent this afternoon in
portions of the area, with sustained wind speeds of 15 to 20 mph.
Although 14-day precipitation anomalies are just above average over
southern Indiana and near average across central Indiana, fine fuels
have had adequate time to dry sufficiently to be receptive to fire
since greenup has not yet started. Through mid-afternoon at least,
limited cloud cover is expected and direct sun will help heat fine
fuels, further increasing their receptiveness to fire. We may see an
increase in initial attack type fires today as a result.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 PM this evening to 7 AM EST Sunday for
INZ021-028>031-035>038-043-044.
&&
Short Term...KH
Long Term...BRB
Aviation...BRB
Fire Weather...BRB
Hazardous weather outlook, Mar 5, 4:07 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
407 PM EST Sat Mar 5 2022
INZ021-028>031-035>049-051>057-060>065-067>072-062115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
407 PM EST Sat Mar 5 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Gusty southerly winds to around 40 mph are possible this afternoon
and night. Use caution if driving, especially on west to east
oriented highways. Unsecured outdoor objects may be blown about.
Additionally, there is risk of elevated fire danger Saturday
afternoon due to the near record warmth, gusty winds, and quickly
drying fuels. Open burning should be avoided.
A line of showers with isolated to scattered thunderstorms is
possible tonight. A severe wind gust cannot be ruled out within any
thunderstorm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
An area of potentially heavy rain and isolated thunderstorms will
move through Sunday night and Monday. At this time, the axis of
heaviest rain is expected over the southern half of central Indiana,
roughly along and south of I-70 and along/north of I-64. In this
area, 1-3 inches of rain are possible through Sunday night and
Monday. This amount of rain could result in flooding of some creeks,
streams, and rivers, and possibly isolated flash flooding where
rainfall rates are highest across southern counties of central
Indiana.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated in the near term, but may be
requested tonight and Sunday night if heavy rain and storms
materialize.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 5, 4:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
401 PM EST Sat Mar 5 2022
INZ021-028>031-035>049-051>057-060>065-067>072-060300-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Union City, Farmland, Parker City, Clinton,
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
401 PM EST Sat Mar 5 2022
...Strong Wind Gusts and Elevated Fire Danger for Central
Indiana...
Southerly winds will continue to be strong and gusty through
tonight. Gusts upwards of 40 MPH are possible. High wind gusts
could blow around unsecured objects and create hazardous driving
conditions for high profile vehicles. Of particular concern, will
be late this evening into tonight as a line of showers/thunderstorms
progresses through central Indiana.
Through this evening, the combination of the strong southerly
winds and low relative humidity values; along with drying fine
fuels thanks to recent warmth and drier weather will lead to
elevated fire danger. Open burning is discouraged across central
Indiana, particularly over south central Indiana.